Arizona, 2007

Flash Flood in Arizona, August 6, 2007

August 6, 2007 · NWS PSR · 1 event in 1 county or zone

Thunderstorms produced very heavy rainfall near Superior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms produced very heavy rainfall near Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 6, 3:55 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 6, 3:55 PM MST, 49 minutes before
AZZ020>028-CAZ030>033-070600-

AREA FORECAST DISCUSSION...UPDATED FIRE WEATHER DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST MON AUG 6 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING NORTHEAST ACROSS THE AREA WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA INTO
TONIGHT...SOME WITH LOCALLY HEAVY RAIN...ESPECIALLY EAST OF PHOENIX.
DRIER WEATHER OVER SOUTHEAST CALIFORNIA INTO SOUTHWEST ARIZONA WILL
SPREAD EAST OVER MOST OF SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA TUESDAY...EXCEPT THE HIGHER TERRAIN EAST OF THE GREATER
PHOENIX AREA MAINLY EAST OF GLOBE. DRY WEATHER IS EXPECTED OVER
ALMOST THE ENTIRE AREA WEDNESDAY INTO THURSDAY. THERE WILL ALSO BE A
WARMING TREND TUESDAY THROUGH THURSDAY. WEAK LOW PRESSURE SYSTEMS AND
MOISTURE FROM THE SOUTHEAST ARE EXPECTED TO BRING BACK AT LEAST A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FRIDAY AND THIS COMING WEEKEND.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
SKIES WERE MOSTLY CLOUDY OVER SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA...AND MOSTLY SUNNY OVER SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA TODAY. THERE WERE ISOLATED SHOWERS OVER WESTERN
MARICOPA COUNTY...AND ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WITH LOCALLY HEAVY RAIN OVER THE HIGHER TERRAIN EAST
OF THE GREATER PHOENIX AREA EARLY THIS AFTERNOON. TEMPERATURES WERE
GENERALLY 2 TO 5 DEGREES LOWER IN SOUTH-CENTRAL ARIZONA EARLY THIS
AFTERNOON COMPARED WITH THE SAME TIME YESTERDAY. TEMPERATURES WERE
CLOSE TO THE SAME AND IT WAS DRIER WITH DEW POINT TEMPERATURES 2 TO
8 DEGREES LOWER IN SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA EARLY
THIS AFTERNOON COMPARED WITH THE SAME TIME YESTERDAY.

A WEAK LOW PRESSURE SYSTEM WILL CONTINUE MOVING NORTHEAST ACROSS
NORTHWEST MEXICO SOUTH OF SOUTHEAST ARIZONA TONIGHT. ALSO...A WEAK
LOW PRESSURE AXIS THAT WAS MOVING EAST-NORTHEAST ACROSS
SOUTH-CENTRAL ARIZONA TODAY WILL CONTINUE MOVING EAST OF PHOENIX
THIS EVENING. THE AIRMASS IS VERY MOIST WHICH MEANS LOCALLY HEAVY
RAIN POSSIBLE WITH STORMS...ESPECIALLY EAST OF PHOENIX.

DRIER WEATHER OVER SOUTHEAST CALIFORNIA INTO SOUTHWEST ARIZONA WILL
SPREAD EAST OVER MOST OF SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA TUESDAY...EXCEPT THE HIGHER TERRAIN EAST OF THE GREATER
PHOENIX AREA MAINLY EAST OF GLOBE. DRY WEATHER IS EXPECTED OVER
ALMOST THE ENTIRE AREA WEDNESDAY INTO THURSDAY. THERE WILL ALSO BE A
WARMING TREND TUESDAY THROUGH THURSDAY.

A WEAK LOW PRESSURE SYSTEM AND SOME MOISTURE FROM THE SOUTHEAST IS
EXPECTED TO BRING BACK A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THURSDAY
AFTERNOON AND EVENING.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
PREVIOUS DISCUSSION...
OPERATIONAL GFS...GFS ENSEMBLE MEAN...AND ECMWF HAVE CHANGED FROM
PREVIOUS DAYS BY BACKING OFF ON THE DURATION OF DRY SOUTHWESTERLY
FLOW AND BUILDING THE HIGH SLOWLY WESTWARD WITH TIME. BY THURSDAY
NIGHT AND FRIDAY...THE ANTICYCLONIC FLOW AROUND THE SPRAWLING HIGH
TAPS INTO MORE MOISTURE AND BEGINS TO TRANSPORT IT BACK INTO ARIZONA.
THEREFORE...MADE SUBTLE CHANGES TO POPS TO SHOW SLIGHT CHANCES
(INCREASES) OVER PORTIONS OF THE SOUTH-CENTRAL DESERTS FOR THE
WEEKEND.

&&

.AVIATION...
AUGUST 6 1740 UTC (1040 MST)

TRICKY FORECAST FOR VALLEY AIRFIELDS...INCLUDING KPHX/KIWA...THIS
AFTERNOON AND EVENING. AT 1715 UTC...SCATTERED SHOWERS AND
THUNDERSTORMS STRETCHED FROM SELLS NORTHEAST TO WEST OF SAFFORD. THE
LEADING LINE OF CONVECTION IS MOVING VERY SLOWLY TO THE NORTH-
NORTHWEST AT NO MORE THAN 5-10 KTS. AT CURRENT SPEED...SHOWERS AND
THUNDERSTORMS COULD BEGIN TO IMPACT THE SOUTHEAST VALLEY SOMETIME
AFTER 20 UTC (1300 MST). HOWEVER...WITH MINIMAL HEATING THIS MORNING
DUE TO THICK CLOUD COVER AND FAIRLY STABLE CONDITIONS NOTED FROM
MORNING ACARS SOUNDINGS...NOT CONVINCED YET THAT STORMS WILL REACH
VALLEY AIRFIELDS.  FOR NOW...NO MENTION OF VCSH/VCTS AT KPHX/KIWA...
BUT WILL MONITOR CAREFULLY AND AMEND IF NECESSARY.

OTHERWISE...VERY MOIST ATMOSPHERE COUPLED WITH AN APPROACHING
WEATHER DISTURBANCE FROM NORTHWEST MEXICO WILL HELP FURTHER
THUNDERSTORM DEVELOPMENT ACROSS SOUTH-CENTRAL ARIZONA LATER THIS
AFTERNOON AND EVENING. TIMING AND LOCATION OF INDIVIDUAL CELLS IS
DIFFICULT TO FORECAST THIS FAR OUT...SO HINTED AT POTENTIAL FOR
THUNDERSTORM ACTIVITY AT KPHX/KIWA WITH CB/S AFTER 22 UTC (15 MST).
PRIMARY THREATS INCLUDE PERIODS OF HEAVY RAIN AND DOWNBURST WINDS.

NO AVIATION CONCERNS FOR KYUM/KBLH/KIPL. WINDS WILL PERSIST FROM THE
SOUTH ALONG THE LOWER COLORADO RIVER VALLEY...GUSTING AT TIMES UP TO
25 KTS. WINDS AT IMPERIAL WILL SHIFT FROM THE SOUTHEAST TO THE
WEST-SOUTHWEST LATER THIS AFTERNOON AND INTO THE EVENING HOURS. FEW
LOW CUMULUS ACROSS THE IMPERIAL VALLEY WITH FEW CIRRUS OVERHEAD.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUG 6 2255 UTC (1555 MST)

AS UPPER LEVEL TROUGH APPROACHES THE REGION AND WESTERLY FLOW
INCREASES...DRIER AIR WILL ADVECT FROM WEST TO EAST BEGINNING
TUESDAY INTO WEDNESDAY. A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE EACH AFTERNOON AND EVENING ACROSS ARIZONA FIRE WEATHER
ZONE 133 THROUGH FRIDAY...BUT THE DESERT FLOOR IS EXPECTED TO REMAIN
DRY. MINIMUM RH VALUES WILL DECREASE SLIGHTLY INTO THE UPPER TEENS
TO LOW TWENTIES...POSSIBLY LOWER ACROSS THE SOUTHEAST CALIFORNIA
DESERTS. OVERNIGHT RECOVERIES SHOULD CONTINUE TO BE DECENT ACROSS
MUCH OF THE SOUTH-CENTRAL ARIZONA DESERTS AND TO A LESSER EXTENT
ACROSS CALIFORNIA ZONES. MAXIMUM TEMPERATURES WILL INCREASE SLIGHTLY
TO NEAR SEASONAL NORMALS.

FOR THE UPCOMING WEEKEND...HIGH PRESSURE WILL ONCE AGAIN BUILD OVER
THE REGION BRINGING WITH IT INCRESAED CHANCES OF PRECIPITATION GIVEN
MOIST SOUTH-SOUTHEASTERLY FLOW ALOFT.

&&

PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ELLIS
LONG TERM...MEYERS/AJ
AVIATION...ROGERS
FIRE WX...ROGERS
Hazardous weather outlook, Aug 6, 5:53 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
553 AM MST MON AUG 6 2007

AZZ024-071300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
553 AM MST MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL...WHICH COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING.
STRONG GUSTY WINDS...POSSIBLY DAMAGING...WILL ACCOMPANY THE MOST
INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
TUESDAY...WITH ONLY A SLIGHT CHANCE FOR STORMS WEDNESDAY THROUGH
SATURDAY. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...AND STRONG
GUSTY WINDS...ESPECIALLY DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ022-023-027-028-071300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
553 AM MST MON AUG 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL...WHICH COULD LEAD TO THE DEVELOPMENT OF FLASH FLOODING.
STRONG GUSTY WINDS...POSSIBLY DAMAGING...WILL ACCOMPANY THE MOST
INTENSE STORMS AND COULD GENERATE AREAS OF DENSE BLOWING DUST OVER
THE LOWER DESERTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY. SOME STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...AND STRONG GUSTY WINDS...ESPECIALLY DURING THE AFTERNOON.

THE THUNDERSTORM THREAT REMAINS CONFINED TO THE HIGHER TERRAIN WELL
EAST OF THE GREATER PHOENIX AREA WEDNESDAY THROUGH FRIDAY. AS
MOISTURE RETURNS TO THE REGION...THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS AGAIN OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEYERS

The radar

The Phoenix radar (KIWA), 61 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pinal

When
August 6, 4:44 PM MST to 4:46 PM MST
Where
Pinal County, 4.68 mi E of Superior
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.280, -111.019

Rapid rise in water levels in washes. Rocks and debris reported on highway 60 near Superior.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54288.